Serotonin syndrome

K K Jain MD (Dr. Jain is a consultant in neurology and has no relevant financial relationships to disclose.)
Originally released December 29, 1997; last updated August 16, 2016; expires August 16, 2019

This article includes discussion of serotonin syndrome, hyperserotonemia, serotonin poisoning, serotonin sickness, serotonin storm, serotonin toxicity, serotonin toxidrome, toxic serotonin syndrome, adverse effects of antidepressants, drug interactions, drug overdose, MAO inhibitors, serotonergic agents, serotonin, and tricyclic antidepressants. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Key points

 

• Serotonin syndrome is due to the toxic effect of excess of serotonin activity.

 

• Serotonin syndrome may result from overdose of serotonergic drugs as well as drug interactions, the most common of which occurs between serotonergic agents and MAO inhibitors.

 

• Substances that deplete 5-hydroxytryptamine or block 5-hydroxytryptamine receptors have been shown to prevent serotonin syndrome in experimental animals, but there is no specific drug for clinical use.

 

• The combination of drugs known to produce serotonin syndrome should be avoided as a preventive measure.

 

• If the clinical features are a cause for concern, the offending medication should be discontinued and supportive measures should be used.

Historical note and terminology

Serotonin (5-hydroxytryptamine) was discovered in 1948 (Rapport et al 1948) and has been shown to have a major role in several psychiatric as well as nonpsychiatric disorders (anxiety, depression, migraine, etc.). Coadministration of L-tryptophan (a precursor of serotonin) with MAO inhibitors was reported to induce delirium in a patient, and the clinical picture resembled that of what is today described as serotonin syndrome (Oates and Sjoerdsma 1960). Excess of serotonin activity may lead to serotonin syndrome. Initially, the serotonin syndrome was described in animals, and the characteristic features were tremor, rigidity, hypertonicity, hind limb abduction, Straub tail, lateral head shaking, hyperactivity to auditory stimuli, myoclonus, general seizures, and various autonomic responses such as salivation, penile erection, and ejaculation (Gerson 1980). Subsequently, this syndrome was defined in humans in 1982 (Insel et al 1982) and was followed with the publication of several case reports and reviews (Bodner et al 1995; Sporer 1996; Jain 2011).

Due to consumption of grains contaminated with ergot, epidemics of "convulsive ergotism" were widespread east of the Rhine river in Europe from 1085 to 1927 (Eadie 2003). Ergot alkaloids are now known to induce serotonin syndrome. Thus, serotonin syndrome might have been a public health problem long before it was recognized as a complication of modern psychopharmacology (Eadie 2003).

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.